The Current

Patients 'as blue as a Smurf ': Fentanyl overdoses take toll on front-line workers

From long-time addicts to teens experimenting for the first time, fentanyl is not discriminating in who it kills. The Current looks into how an antidote drug that counters a fentanyl overdose is taking a toll on patients and front-line health workers.
According to the Centre for Addiction and Mental Health, 2,000 Canadians died from opioid overdoses last year — and it predicts that number is going to rise sharply next year. (CBC)

Read story transcript

The Centre for Addiction and Mental Health estimates 2,000 Canadians died from opioid overdoses in 2015 — a number that is expected to climb dramatically this year.

The opioid crisis is not only changing the face of addiction, it's also changing the lives of the first responders, harm reduction staff, family and fellow users who are now expected to pull people back from the brink with the increased use of Narcan — an antidote that counters a fentanyl overdose. These people have been given a name: Narcan Warriors.

"We've intervened in over 1,000 overdoses this past year," Dr. Christy Sutherland, a family doctor and addiction medicine specialist, tells The Current's Anna Maria Tremonti.
Dr. Christy Sutherland tries to get her clients off fentanyl and on medications like suboxone to limit withdrawal symptoms. (Simon Beaumont)

"In an opiate overdose someone stops breathing but their heart can still be beating, and that's the time you want to intervene as quickly as possible to restore their oxygen so that they don't have brain damage."

She explains that the drug works as a molecule that reverses the opiates inside the brain so it wakes up the person.

"It can be quite dramatic when you reverse an opiate overdose because the person goes from being blue to being often quite angry at you, and so confused because they don't know what's happened," Dr. Sutherland tells Tremonti.

'Adrenalin is high'

One weekend, Linda Fox, a manager of the Gateway and the Boulevard shelters in Surrey, B.C. — part of the Lookout Society, says she and her staff had to revive 40 people who had overdosed.

She says the adrenaline is high during the administration of the drug.

"Your feelings are like 'wow.' This person … literally looked like they were dead," says Fox who tells Tremonti that because people aren't breathing and don't have enough oxygen they look "as blue as a Smurf." 

Winnipeg paramedics warn fentanyl antidote doesn't make people invincible

CBC News: Winnipeg at 6:00

5 years ago
1:54
The number of calls related to opioid overdoses is on the rise and paramedics are worried a life-saving drug could be a contributing factor. 1:54

'You certainly have sadness'

Winnipeg paramedic Ryan Woiden agrees with Fox on how powerful the adrenalin can be, even after the call is over and "you realize how close somebody was."  

He says while you have to put training first, it's hard not to be affected by the experience.

"You certainly have sadness, like we're human beings right?" Woiden tells Tremonti.

"You don't realize that it creeps in sometimes but when you when you see these fentanyl overdoses ... these people are vulnerable."

Like zombies

He says that going to house parties and seeing teenagers pale with sunken eyes, breathing very slowly, feels like he's looking at zombies.

"The scary part for paramedics is we know that there's one person there that someone has called 911 for, but often we end up going back to that same address, because now five minutes later someone else's fentanyl has kicked in to the point where they they aren't breathing," says Woiden who has been a paramedic for 17 years.

"It''s just scary. You don't know how many patients you're really looking at."

Listen to the full segment.

This segment was produced by Winnipeg network producer Suzanne Dufresne.

now